New Jersey, 2016Damaging Wind in New Jersey, June 28, 2016
June 28, 2016 · NWS OKX · 1 event in 1 county or zone
A passing cold front triggered an isolated severe thunderstorm, causing a microburst in Union County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing cold front triggered an isolated severe thunderstorm, causing a microburst in Union County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 28, 8:00 PM EST, 33 minutes earlier.
Area forecast discussion, Jun 28, 8:00 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service New York NY
900 PM EDT TUE JUN 28 2016
.SYNOPSIS...
A cold front will approach from the west this evening, then
slowly cross the Tri-State through Wednesday. Weak high pressure
builds in Wednesday night through Friday. A cold front then
approaches and moves across the area late Friday night and Saturday.
High pressure builds in behind the front from Saturday night through
Tuesday.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
The forecast has been updated to adjust the probability of
precipitation where thunderstorms are imminent or occurring. An
axis of heavy rainfall appears to be coming together across the
Hudson Valley into northern New Jersey.
The fog bank remains positioned along the south shore of Long
Island into New York City, with reduced visibilities being
reported at John F Kennedy Airport. Will maintain patchy fog in
the forecast for the overnight.
The timing of the entire system has been slowed slightly from the
previous forecast, and the expectation is that the thunderstorms
will hold together slightly longer due to the position of the
upper jet.
For lows tonight, a blend of MAV/MET/ECS guidance and NAM 2-meter
temperatures was used, with values forecast to be a few degrees
above normal.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Core of 700-500 hPa trough lifts NE into eastern Quebec Wednesday,
taking the best dynamics with it. Best jet forcing will be in the
morning with the region in the right rear quadrant of a 75-80 KT 300
hPa jet and having a 50 KT 500 hPa jet pass over western
portions. However, the mid levels are forecast to be rather dry,
along with a cap centered around 650 hPa, with these likely being
the limiting factors in any convective development. For now have
slight chance pops across the N tier of the CWA Wednesday (area
closest to the best dynamic forcing), mainly E of the Hudson
River, with a dry forecast elsewhere.
Highs Wednesday were based on a blend of MAV/MET/ECS guidance, NAM
2-meter, and a mix down from 950-800 hPa per BUFKIT soundings.
Highs should be around 5 degrees above normal, except near normal
in the immediate NYC Metro area.
The main 700-500 hPa trough axis exits to the east Wednesday
evening, with drier air working in behind it in the low levels, to
go with the already dry air aloft. As a result, expect any cloud
cover to clear out overnight, with decent radiational cooling
setting up. Based on this, lows were weighed towards coolest of
MAV/MET/ECS guidance and NAM 2-meter temperatures at any given
point outside of urban areas. Lows should be near normal.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Weak high pressure builds across the area on Thursday and Friday. A
cold front will move through the area late on Friday night and into
early Saturday, brining showers and the potential for some
thunderstorms. High pressure builds behind the front Sunday and
remains through the holiday weekend.
Temperatures during the extended period will be near normal for this
time of year, with temperatures during the day in the low to mid 80s
and low temperatures in the upper 50s to lower 60s.
&&
.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
An approaching cold front passes through the region late tonight
into Wednesday morning.
S/SE winds around 10KT into early tonight will become light and
variable later tonight until the frontal passage Wednesday morning.
Then winds become more NW and will stay light with therefore sea
breeze formation Wednesday afternoon for coastal terminals. Though
there is more uncertainty with wind directions Wednesday
afternoon with therefore a low confidence forecast that
timeframe.
Conditions will become mostly IFR/LIFR this evening and continue
into early Wednesday morning. Highest chances for showers and
thunderstorms will be in the 01Z-06Z timeframe for most NYC
terminals as well as those to the N/W. Chances remain to the east
thereafter but mainly for showers with a lower chance for
thunderstorms. After the frontal passage Wednesday, conditions
gradually improve to VFR.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: TSRA possible before 04z. VLIFR is possible at
times tonight. End time of LIFR/IFR could be 1-3 hours off.
KLGA TAF Comments: End time of LIFR/IFR could be 1-3 hours off.
KEWR TAF Comments: Timing of IFR/LIFR could be 1-3 hours off.
KTEB TAF Comments: End time of LIFR/IFR could be 1-3 hours off.
KHPN TAF Comments: End time of LIFR/IFR could be 1-3 hours off.
KISP TAF Comments: TSRA possible 04-06Z. End time of LIFR/IFR
could be 1-3 hours off.
.OUTLOOK FOR 00Z THURSDAY THROUGH SUNDAY...
.Wednesday night through Friday morning...VFR.
.Friday afternoon and night...MVFR or IFR conditions possible in
showers/tstms.
.Saturday and Sunday...VFR.
&&
.MARINE...
Added patchy fog to the ocean and South Shore Bays tonight.
Otherwise, a relaxed pressure gradient over the waters around
Long Island will keep winds at 10 kt or less through Wednesday
night. With no significant swells forecast, seas/waves should be 3
ft or less as well during this time frame.
Winds and seas are forecast to remain below small craft advisory
levels Thursday through the holiday weekend.
&&
.HYDROLOGY...
From 1/6-1/2 inch of rain is forecast through tonight, with
locally higher amounts possible mainly west of the Hudson River.
Areas that do experience locally heavy rainfall could experience
minor flooding of urban/poor drainage areas with a very small
chance of localized flash flooding. However, most areas will
receive no hydrologic impact from this rainfall.
No significant rainfall is expected from Wednesday through Friday.
Scattered showers and thunderstorms are possible late Friday night
and into early Saturday. Antecedent conditions are very dry, so
widespread hydrology issues are not expected.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.
&&
SYNOPSIS...FIG/Maloit
NEAR TERM...JMC/Maloit
SHORT TERM...Maloit
LONG TERM...FIG
AVIATION...JC/JM
MARINE...JMC/FIG/Maloit
HYDROLOGY...FIG/MaloitHazardous weather outlook, Jun 28, 12:01 PM EST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
101 PM EDT TUE JUN 28 2016
NYZ067-291715-
ORANGE-
101 PM EDT TUE JUN 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING WITH THE APPROACH
OF A COLD FRONT. STRONG TO DAMAGING WINDS IS THE PRIMARY THREAT.
HEAVY RAIN COULD PRODUCE ISOLATED FLASH FLOODING OF LOW LYING POOR
DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NJZ002-004-103-105-107-NYZ068-069-291715-
WESTERN PASSAIC-EASTERN PASSAIC-WESTERN BERGEN-WESTERN ESSEX-
WESTERN UNION-PUTNAM-ROCKLAND-
101 PM EDT TUE JUN 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE STORM PREDICTION CENTER IS FORECASTING A MARGINAL RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING WITH THE APPROACH
OF A COLD FRONT. STRONG TO DAMAGING WINDS IS THE PRIMARY THREAT.
HEAVY RAIN COULD PRODUCE ISOLATED FLASH FLOODING OF LOW LYING POOR
DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ006-104-106-108-
NYZ070>075-078>081-176>179-291715-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-HUDSON-EASTERN BERGEN-EASTERN ESSEX-
EASTERN UNION-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-
SOUTHERN NASSAU-
101 PM EDT TUE JUN 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
MALOIT
In the hours before
Special weather statement, Jun 28, 7:34 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
834 PM EDT TUE JUN 28 2016
NYZ067-290130-
ORANGE-
834 PM EDT TUE JUN 28 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT ORANGE COUNTY...
AT 832 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER
FLORIDA...OR NEAR GOSHEN...MOVING NORTHEAST AT 20 MPH. ADDITIONAL
THUNDERSTORMS EXTENDED ACROSS THE WESTERN HALF OF THE
COUNTY...MOVING AT THE SAME DIRECTION AND SPEED.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NEWBURGH...MIDDLETOWN...PORT JERVIS...MONROE...WALDEN...WARWICK...
GOSHEN...WEST POINT...NEW WINDSOR...CHESTER...MONTGOMERY...
GREENWOOD LAKE...FLORIDA...HARRIMAN...UNIONVILLE...GARDNERTOWN...
KIRYAS JOEL...WASHINGTONVILLE...HIGHLAND FALLS AND MAYBROOK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4149 7476 4150 7448 4157 7442 4163 7426
4160 7425 4158 7413 4161 7413 4161 7407
4158 7405 4159 7395 4153 7400 4146 7400
4140 7395 4135 7396 4114 7423 4136 7469
4143 7474 4143 7476
TIME...MOT...LOC 0032Z 231DEG 16KT 4133 7434
JMCSpecial weather statement, Jun 28, 8:01 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
901 PM EDT TUE JUN 28 2016
NJZ002-004-006-103>108-NYZ069-290200-
EASTERN UNION-WESTERN ESSEX-EASTERN PASSAIC-EASTERN ESSEX-WESTERN
BERGEN-WESTERN PASSAIC-EASTERN BERGEN-HUDSON-WESTERN UNION-ROCKLAND-
901 PM EDT TUE JUN 28 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ESSEX...PASSAIC...
UNION...HUDSON...BERGEN AND ROCKLAND COUNTIES...
AT 901 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM WARWICK TO ROCKAWAY TO NEAR CHATHAM TO
NEAR CLOVERHILL. MOVEMENT WAS EAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
UPPER GREENWOOD LAKE AROUND 905 PM EDT.
SUMMIT AROUND 910 PM EDT.
MILLBURN AROUND 915 PM EDT.
UNION AROUND 920 PM EDT.
SLOATSBURG...ORANGE...FAIRFIELD AND RIVERDALE AROUND 925 PM EDT.
ELIZABETH...POMPTON LAKES AND CALDWELL AROUND 930 PM EDT.
NEWARK...WAYNE...BLOOMFIELD AND HARRISON AROUND 935 PM EDT.
BAYONNE...LYNDHURST...KEARNY AND POMONA AROUND 940 PM EDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE WEST HAVERSTRAW...
UPPER SADDLE RIVER...WYCKOFF...SPRINGFIELD...MONTCLAIR...SPRING
VALLEY... HILLSIDE...CLIFTON...MONTVALE AND BOGOTA.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4050 7427 4061 7430 4060 7446 4076 7436
4090 7434 4090 7427 4097 7428 4105 7445
4104 7450 4109 7450 4120 7437 4114 7423
4132 7398 4103 7389 4075 7402 4066 7400
4060 7405 4065 7409 4059 7428 4050 7425
TIME...MOT...LOC 0101Z 265DEG 21KT 4125 7438 4087 7450 4072 7443 4054
7477
JMCThunderstorm Wind, Union
- When
- June 28, 8:33 PM EST to 8:35 PM EST
- Where
- Union County, 1.26 mi W of New Providence to 1.03 mi W of New Providence
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.698, -74.404
The National Weather Service in New York, NY confirmed a microburst in New Providence in Union County, New Jersey on June 28, 2016.
The microburst occurred along Central Avenue, within roughly 1/8 of a mile in either direction from the intersection with South Street and had a maximum width along the 1/4 mile path of 50 yards. The microburst lasted only around 2 minutes and had a maximum estimated wind speed of 70 mph. Most of the downed trees and tree limbs showed signs of rot and decay. There was some siding observed to be peeled back along one home. A car was also flipped onto its roof near Central Avenue as well.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Nevada, June 28 to 30, 20162 deaths · 1 injured · $50 million · 2 in hail · 14 events
- Tornadoes and Hail in Nebraska, June 28, 2016$65,000 · EF2 · 43 events
- Flash Flooding and Hail in Vermont, June 28, 2016$1.7 million · 0.75 in hail · 4 events
- Hail and Damaging Winds in Pennsylvania, June 28, 2016$1.1 million · 1 in hail · 11 events
- Flash Flooding in Maine, June 28 to 29, 2016$600,000 · 4 events
- Flash Flooding and Flooding in New York, June 28, 2016$275,000 · 5 events
- Hail and Damaging Winds in Oklahoma, June 28, 2016$68,000 · 1.75 in hail · 29 events
- Flash Flooding and Hail in New York, June 28, 2016$85,000 · 1.25 in hail · 10 events
- Hail and Damaging Winds in Tennessee, June 28, 20161 injured · $25,000 · 50 kt wind · 12 events
- Damaging Winds in Virginia, June 28, 201655 kt wind · 23 events
- Hail and Damaging Winds in New York, June 28, 2016$17,000 · 1 in hail · 7 events
- Damaging Winds in Nebraska, June 28, 201690 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645045.